Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 23, NWS Houston/Galveston, TX

March 5, 2017Brazoria County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 5, 2017, 11:48 AM CST for Brazoria County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2017, 11:48 AM CST (17:48 UTC)
Expired
Mar 5, 2017, 12:15 PM CST
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Brazoria County, TX

The radar

The Houston radar (KHGX), 71 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 12:05 PM CSTFUNNEL CLOUD6 Wsw Jones Creek, TXPUBLIC REPORT RELAYED TO SHERRIFFS OFFICE OF A TORNADO THAT BRIEFLY TOUCHED DOWN BUT DID NOT CAUSE ANY DAMAGE AT FM2611 AND CR659.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

284 
WFUS54 KHGX 051748
TORHGX
TXC039-051815-
/O.NEW.KHGX.TO.W.0023.170305T1748Z-170305T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1148 AM CST SUN MAR 5 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  South central Brazoria County in southeastern Texas...

* Until 1215 PM CST.

* At 1148 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Jones Creek, or 9 miles southwest of Lake
  Jackson, moving north at 15 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Southern Lake Jackson, Brazoria and Jones Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2891 9554 2893 9559 2908 9557 2904 9543
TIME...MOT...LOC 1748Z 198DEG 12KT 2895 9555 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
39
2 follow-up statements
830 
WWUS54 KHGX 051803
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1203 PM CST SUN MAR 5 2017

TXC039-051815-
/O.CON.KHGX.TO.W.0023.000000T0000Z-170305T1815Z/
Brazoria TX-
1203 PM CST SUN MAR 5 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM CST FOR SOUTH
CENTRAL BRAZORIA COUNTY...
    
At 1202 PM CST, a severe thunderstorm capable of producing a tornado
was located near Brazoria, or near Lake Jackson, moving north at 15
mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Southern Lake Jackson, Brazoria and Jones Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2896 9551 2897 9557 2908 9557 2904 9543
TIME...MOT...LOC 1802Z 198DEG 12KT 2900 9553 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
39
663 
WWUS54 KHGX 051817
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1217 PM CST SUN MAR 5 2017

TXC039-051827-
/O.EXP.KHGX.TO.W.0023.000000T0000Z-170305T1815Z/
Brazoria TX-
1217 PM CST SUN MAR 5 2017

...THE TORNADO WARNING FOR SOUTH CENTRAL BRAZORIA COUNTY HAS
EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area. A 
tornado may still be possible with this storm.

LAT...LON 2896 9551 2897 9557 2908 9557 2904 9543
TIME...MOT...LOC 1817Z 198DEG 12KT 2905 9551 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 5, 11:35 AM CST, 13 minutes earlier.

Area forecast discussion, Mar 5, 11:35 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1135 AM CST Sun Mar 5 2017

.DISCUSSION...
Convective activity a bit more elevated this morning as the upper
trof/shortwave moves across SE TX. Diffluent jet structure aloft/
strong low and mid-level inflow are helping these storms along. A
quick update for the short-term POPS/WX grids was done earlier to
account for these trends. Another update is possible to include a
mention of locally heavy rain. 41

&&

.PREV DISCUSSION...  /ISSUED 353 AM CST Sun Mar 5 2017/

Areas of mainly rain and/or showers will continue to be possible
across Southeast Texas today as the mid/upper level trough moves
east and northeast across the area. With precipitable water values
reaching around 1.50 inches, cannot totally rule out some spots
possibly receiving some brief locally heavy rainfall during the
day today. But expect a majority of the area to see rainfall
totals around 1/4 inch or less. Anticipate decreasing rain
coverage for much of the area this afternoon as the main trough
axis edges off to our east. Expect to see warmer temperatures
Monday and Tuesday with south winds area wide. Best rain chances
come on Tuesday as a cold front sags southward into the area.
Thunderstorms are possible, but the best risk for any strong/
severe activity should be off to our east and northeast where
better instability will be found. Any cool down behind this front
will not last long as an onshore flow returns to the area on
Thursday and then persists through the end of the week, throughout
the weekend and into the start of next week. Look for lows mainly
in the 60s and highs in the upper 70s to lower 80s along with
mainly daytime rain chances through the period. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  65  81  66  75 /  70  20  20  20  50
Houston (IAH)              70  65  81  69  77 /  70  20  30  20  50
Galveston (GLS)            71  67  75  69  76 /  60  20  30  20  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 6 PM CST this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM.

     Small Craft Advisory until midnight CST tonight for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Mar 5, 4:03 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
403 AM CST Sun Mar 5 2017

TXZ163-164-176>179-195>200-210>213-226-227-235-061300-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-Wharton-
403 AM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

An eastward moving storm system will bring rain chances to the area
today. Some locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will move into the area on Tuesday. The best chance for
any strong to severe thunderstorms is expected to be off to our east
and northeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

TXZ214-236>238-061300-
Brazoria-Chambers-Galveston-Matagorda-
403 AM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

An eastward moving storm system will bring rain chances to the area
today. Some locally heavy rainfall is possible. Elevated surf and
moderate to strong rip currents are expected at area beaches. The
potential for minor coastal flooding is being monitored for times
around high tide...especially at the lower spots along the Bolivar
Peninsula...Blue Water Highway...and the Surfside area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will move into the area on Tuesday. The best chance for
any strong to severe thunderstorms is expected to be off to our east
and northeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ330-335-350-355-370-375-061300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
403 AM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Small craft advisories are in effect in the Gulf waters for elevated
winds and seas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small craft advisories might be needed on Monday for elevated winds
and seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 5, 11:18 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1118 AM CST SUN MAR 5 2017

TXZ236-237-051800-
Brazoria TX-Matagorda TX-
1118 AM CST SUN MAR 5 2017

...STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL BRAZORIA AND EAST
CENTRAL MATAGORDA COUNTIES THROUGH NOON CST...

At 1118 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Sargent, or 13 miles southwest of Freeport, moving
north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Freeport, Brazoria and Jones Creek.

LAT...LON 2879 9566 2906 9560 2896 9531 2873 9547
TIME...MOT...LOC 1718Z 201DEG 8KT 2883 9554

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:49 AM CSTSmall Craft AdvisoryHGX6 hr
Mar 5, 11:18 AM CSTSpecial Weather StatementHGXBrazoria42 min
Mar 5, 11:24 AM CSTSpecial Marine WarningHGX51 min
Mar 5, 11:32 AM CSTAreal Flood AdvisoryHGXWharton118 min
Mar 5, 11:51 AM CSTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris54 min
Mar 5, 12:10 PM CSTSpecial Marine WarningHGX35 min
Mar 5, 12:15 PM CSTSevere Thunderstorm WarningHGXBrazoria45 min
Mar 5, 12:59 PM CSTSpecial Marine WarningHGX46 min
Mar 5, 1:25 PM CSTAreal Flood AdvisoryHGXMatagorda, Wharton2 hr
Mar 5, 1:31 PM CSTTornado WarningHGXBrazoria29 min
Mar 5, 3:02 PM CSTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris3 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.